| Model Number |
400SMTHXSFT0306 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
08/13/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cavernous sinus using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter.During the procedure, the physician implanted thirteen smart coils and thirty-one other coils in the target vessel using the microcatheter.Subsequently, the next smart coil would not advance in the introducer sheath and was stuck at the initial position.Therefore, the smart coil was removed.The procedure was completed using another smart coil, seven additional non-penumbra coils, and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 cm, 76.0 cm and 133.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds near its proximal end.Coagulated blood was observed within the introducer sheath near the distal tip.Conclusions: evaluation of the returned smart coil revealed offset coil winds on the proximal end of its embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encounter and damages such as offset coil winds may occur.During functional testing, the smart coil was able to advance through its introducer sheath with resistance due to the offset coil winds on its embolization coil.However, the device was unable to be advance through the hub of a demonstration microcatheter due to the offset coil winds on the embolization coil.Further evaluation of the device revealed pusher assembly kinks.This damage was likely incidental to the complaint and could have occurred during packaging for returned to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.